The Urology Foundation - Men's Sexual Health

Moderator: talkhealth

BPH

Postby Ian Roxburgh on Tue Sep 25, 2018 11:15 am

Hi
I am currently 68 years old and had a TURPS to treat BPH 12 years ago. About 3 years ago, I experienced some episodes of blood in the urine (quite heavy on occasion). This was investigated, nothing sinister was found and the bleeding was assessed as being related to my BPH. Although my urine flow was good at the time of the investigation, my consultant put me on a daily 5mg dose of finasteride. This stopped the bleeding completely. I have had retrograde ejaculation since the TURPS but since starting finasteride, I notice that, although my libido is fine, my erections are somewhat less firm than they were before. I am concerned about this current, and any potential long term effects, of finasteride. At the same time, I don’t want the bleeding to start again or to face the risk of further surgery in the future. My urine flow remains good and I am not expriencing and any of the other symptoms, associated with BPH, that I had prior to the TURPS. I would welcome advice on whether it would be safer to remain on finasteride, balancing the benefits against the side-effects which I would have to manage. Is it possible, too, that the erectile dysfunction could be age related and/or psychological as well as related to finasteride use? I thank you in anticipation of your advice.
Ian Roxburgh
 
Posts: 4
Joined: Thu Aug 17, 2017 2:38 pm

Re: BPH

Postby Oliver Wiseman on Thu Sep 27, 2018 6:25 pm

Thanks for the question. It is not possible to give individual advice here, but there may be many different causes for problems with erections. I would suggest that you should see you GP to get your testosterone and blood pressure and lipid profile checked in the first instance. It may be better to try and get some help with the erections by taking a pill such as viagra, rather than stopping the finasteride which is keeping the bleeding at bay. You would need to discuss this with your GP or a urologist. I hope this helps.
User avatar
Oliver Wiseman
 
Posts: 4
Joined: Wed Sep 19, 2018 2:13 pm

Re: BPH

Postby Mr Oliver Kayes on Thu Sep 27, 2018 9:51 pm

Hi Ian
This situation is all about the risk-benefit balance and what we are willing to trade off in terms of side effects of treatments for the perceived or observed benefit. There is no need to stay on finasteride but it will favour a benefit with regards to your prostate symptoms. ED is a recognised downside of finasteride in some men. Viagra type pills can offset the negative influence of finasteride on erections but you will now be taking 2 pills. A personal problem that may need a bit of help untangling.
Mr Oliver Kayes
Consultant Urologist - MBBS MSc MD(Res) FRCS(Urol) FECSM

http://www.talkhealthpartnership.com/online_clinics/experts/mr_oliver_kayes.php
User avatar
Mr Oliver Kayes
 
Posts: 10
Joined: Wed Sep 19, 2018 2:12 pm

Who is online
Users browsing this forum: No registered users and 0 guests